Drug Apathy: Why I Have It, Why It’s Dangerous

I’ve been on tramadol for over six years now. I know quite a bit about it — the maximum recommended dosage (I don’t take it, ever); the contraindications; the 411 on withdrawal (bottom line: not nearly as bad as the forums and message boards might lead you to believe).  And lately, I’ve noticed a growing sense of blase “whatever”-ness about it all.

It struck me especially a few moments ago as I wrote a FB status on my wall to the effect of “I have a headache and I took an extra tramadol and some Aleve for it – anybody got any home remedies to try, since that didn’t work?”

I posted it, thinking how funny it was. And then I thought: Wow.

Isn’t that a little — off?

Shouldn’t I have started at the other end of the treatment spectrum and worked my way up, rather than at the top and then down?

Sure, I was being a little funny with the FB post. Sure, it was a little exaggerated for effect — I’m not quite that apathetic about what I put in my body. But I’ve been on it for six years now. The days of me feeling all “oh my GOD!” about it all? Long gone. I no longer worry about seizures or respiratory distress.

Maybe I should.

I also have a confession to make. For all my “take the damn pills, if you need ’em” preaching — and I still absolutely believe that pills are NOT the devils they’ve been made out to be by some — I did decide recently to cut back on my medication. Why? I can’t really tell you. I had absolutely no ill effects, no changes, nothing that would have caused a rational person to worry. (But then we’re seldom rational about medication for chronic pain, in case you haven’t noticed.)

So, I cut back within a few weeks — after six freaking years, let me remind you — and despite all the horrible nightmarish stories I read on the web in various chronic pain forums about tramadol withdrawal, I had absolutely none of any of the following:

  • massive night sweats
  • severe insomnia
  • skin-crawling feeling
  • breakthrough pain
  • chills

Did it feel uncomfortable? Hell, yeah! But it wasn’t all that bad.

I don’t ever want to take those little white pills for granted, you know? Their efficacy, or their power to harm if misused.

No more tramadol for headaches for me. (Besides which – hello! – they didn’t work.)

Related Posts Plugin for WordPress, Blogger...

10 thoughts on “Drug Apathy: Why I Have It, Why It’s Dangerous

  1. Vicky

    I have fibromyalgia and also am perscribed tramadol. While I don't take the max prescribed by my rheumatologist, I was curious about something you mentioned…

    What is the max recommended dosage that you mention in the first paragraphy?

    Reply
      1. Melissa

        I sometimes get all foggy from all the meds I'm taking, which I hate (and there are several). I also worry that I will never be able to have another baby unless I get off of all these meds, which really scares me. I always wanted two, and my first is now 3 years old.

        Reply
  2. Melissa

    This post really resonated with me. I have taken tramadol for approximately 1.75 years, and have taken it three times per day for the last year of that. I've contemplated reducing my dose, but breakthrough pain is far too frequent for that to be an option (3-4 times/week). But hopefully someday.

    Reply
    1. sherriesisk

      Hey Melissa – thanks for stopping by! I appreciate your comment. I know how you feel about the breakthrough pain. It just sucks, full stop. Let me ask you this: What is your reason for wanting to reduce the dose? Are you experiencing any negative side effects? Hate the idea of meds, generally? Just want to prove to yourself you can do it?

      Just curious, honestly. I like to learn from others wherever possible. 😉

      Reply
  3. Lenée

    I’ve been taking tramadol for about 8 years and finally decided to stop taking it (for a variety of reasons). Anyway, my max dose was only 200 mg per day and it was pretty effective for my fibro pain. I did a quick taper, about 2 weeks, and am now on day 4 with no tramadol.

    I did experience some uncomfortable withdrawal symptoms during the last couple of days on a minuscule dose and the first couple of days tramadol-free, but nothing like coming off of other meds in the past.

    I’m feeling much better today but still feel kind of crappy. I can deal with the pain and other mild withdrawal symptoms that come and go now, it’s the lack of energy that bothers me the most. I get up to do things and keep ending up back on the couch to take a break. I’m pretty sure this is not because of my fibro, and rather is caused by me eliminating the drug. Any thoughts, ideas, personal experiences regarding coming off of this stuff and how long it might take to feel “normal” again? Thanks in advance 🙂

    Reply
    1. Annie Post author

      Hey Lenee! Thanks for commenting. I’m sorry you’re going through that, and I wish I could help. I am not an expert, for sure. I can tell you that after I tapered down (after writing this post back in 2010), my pain started increasing last year, and though I resisted mightily, I’m back up to the same dose I was on before I tapered down. I just figured it was either feel like crap or take the medication that helped, you know? I do know tramadol, as an opioid, does give you a bit of a surge of that feeling of well-being, which translates into energy sometimes. So it stands to reason that going off it might make you feel draggy. Try giving it some more time, increase activity gradually, and make sure you’re getting enough sleep! Good luck – keep in touch, OK, and let me know how you’re doing?

      Reply
      1. Lenée

        Thanks for your reply, Annie. I’m feeling much better today, but the energy is still down.

        I understand what you’re saying about the feeling of well-being, but I’ve never experienced it with tramadol, which is probably why I ended up taking it for so long to control my pain. I didn’t want to feel ‘altered’ mentally, so to speak. For a few years I did take other meds like Vicodin, codeine, Darvaset/Darvon, etc. that caused that sense of well-being, and an extreme drop in energy when those meds were stopped. This seems so different. My mood and sense of well-being don’t seem to have changed since stopping the Tramadol, again, probably because of my lower dose. And of course, we all respond to meds so differently 🙂 And my increase in pain I know is draining me of some of that energy. I did take a nice epsom salt bath yesterday, and it seemed to help a bit.

        Anyway, like I said, I am feeling better today and the closest to normal since stopping the med. Thank goodness! I’m surprised at how quickly I’ve gotten to this point. I just hope I can get to a point where I can take it periodically for breakthrough pain only, so as not to develop a physical dependency again. I have quite a bit on hand, and it’s good to know it’s there if the pain becomes unbearable or taxing. But it’s good to know that if I do become physically dependent again I’m able to taper off and eliminate it with minimal discomfort.

        As for the sleep? Well…. on top of the fibro I’ve always had trouble with insomnia. It’s worse now since I’m not working and I haven’t been on a set schedule since last April. It seems to run in my family. My son, who’s 23 is more prone to it than my 18 year old daughter, but we all suffer and tend to bump into each other at 3 am as we wander the house! LOL! I know I need to try harder to get better sleep and am thinking I’ll start taking Valerian Root again and possibly add some melatonin. I also need to start doing yoga again.

        Thanks again for your prompt and encouraging response. It’s always nice to know there are others out there who can share their experiences and help others get through rough times. I’ve been dealing with this for such a long time and have learned more from people like you than from doctors and medical personnel. Ahhh….the power of the internet, blogs, and social networking! Peace~

        Reply
        1. Annie Post author

          Hey Lenee – so glad it’s going a little better for you! Baby steps, etc.

          It’s funny how differently we all respond to drugs! I can’t take Vicodin, etc. because they always make me feel way too close to loopy. Tramadol, on the other hand, just made me feel good, y’know? But it just goes to show — despite all the similarities in anatomy and biochemistry, we are all infinitely varied in so many ways.

          Sleep – ah, the constant quest of the chronically pained. I wrote about it here on the site a while back in the context of fibro, but maybe there’s something there that might help you, too. There’s also another earlier post that has a few links that might help.

          You seem to be about my age, given the ages of your kids (maybe a bit older), and I do know that as we approach and pass the menopause years, our sleep needs decrease, and often the symptoms of menopause itself can also interrupt sleep.

          I’m so glad you found something useful and reassuring here. I know just what you mean about learning more from other ‘dolls’ than from the doctors. I think a lot of us share that experience. I can also state unequivocally that the sheer act of sharing my story has been a huge part of my healing process — a lot of others report similar experiences. Just knowing you’re not alone helps a ton!

          Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge